A 50-year-old man was admitted to the emergency department with abrupt massive epistaxis. An accurate anamnesis and physical evaluation could not reveal any other anomalies, while coagulation tests showed potentially life threatening prolonged prothrombin time, with activated partial thromboplastin and thrombin time, with fibrinogen and antithrombin III within limits. Despite the prompt pharmacological and compressive local treatment, bleeding continued and the patient was therefore hospitalized. Highly specific coagulation and toxicological testing-among others high-performance liquid chromatography assessment on plasma-were performed, leading to the unexpected identification of brodifacoum. Police and criminal justice authorities revealed the source of exposure to brodifacoum after several months of investigation, residing in his everyday life. Brodifacoum is a long-lasting anticoagulant, acting as a vitamin K antagonist, and belongs to the family of superwarfarins. Brodifacoum use is authorized as rodenticide in many countries worldwide, but has been reported as cause of severe coagulopathies in humans, both intentional or involuntary, even consumed as a contaminant of herbal drugs, such as cannabis. The original contribution of this case to the knowledges of human brodifacoum intoxication resides in the multidisciplinary approach and the collaborative interplay of clinical and toxicology experts as well as judicial authorities.
|Number of pages||1|
|Publication status||Published - 2020|
- sudden nasal bleeding and brodifacoum a case of accidental exposure or attempted homicide